Is 6 months of neuroleptic withdrawal sufficient to distinguish drug-induced parkinsonism from parkinson's disease?

T. T. Lim, A. Ahmed, I. Itin, M. Gostkowski, J. Rudolph, S. Cooper, H. H. Fernandez

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

Background: Drug-induced parkinsonism (DIP) is the second commonest cause of akinetic-rigid syndrome in the western world. Differentiating DIP from Parkinson's disease (PD) may be a challenge to clinicians. One of the factors distinguishing DIP from PD is that discontinuation of the neuroleptic agent in DIP should relieve the symptoms of parkinsonism. The majority of the literature uses the 6-month timeframe between the neuroleptic withdrawal and resolution of the symptoms of parkinsonism. Methods: We report two cases of DIP wherein the symptoms of parkinsonism persisted more than 6-months from withdrawal of the dopamine receptor blocking agent (DRBA) and the results of their ioflupane iodine-123 (DaT) single-photon emission computed tomography (SPECT) scan. DaT scan is a newly approved radiopharmaceutical in the United States indicated for striatal dopamine transporter visualization to assist in the evaluation of adult patients with suspected parkinsonian syndromes. Results: The first case is a patient who developed parkinsonism from risperidone, while the second case developed parkinsonism from metoclopramide. In both cases, parkinsonism persisted 6 months after discontinuation of the DRBA, therefore DaT scan was obtained, showing normal striatal dopamine transporter uptake. Nine months after the discontinuation of the DRBA, parkinsonism was significantly improved in both patients but not completely resolved. Conclusion: Our two cases illustrate the possibility of persistent parkinsonism beyond 6-9 months from the time of neuroleptic withdrawal without evidence of presynaptic dopaminergic neuronal loss that would be suggestive of conversion to PD. We recommend that the official recommendation of the minimum time of neuroleptic withdrawal be modified to at least 1 year before entertaining the diagnosis of PD conversion in patients with exposure to DRBAs.

Original languageEnglish (US)
Pages (from-to)170-174
Number of pages5
JournalInternational Journal of Neuroscience
Volume123
Issue number3
DOIs
StatePublished - Mar 2013

Keywords

  • DIP
  • DaT scan
  • Dopamine receptor blocking agent
  • Ioflupane iodine-123 SPECT
  • Neuroleptic withdrawal
  • PD

Fingerprint

Dive into the research topics of 'Is 6 months of neuroleptic withdrawal sufficient to distinguish drug-induced parkinsonism from parkinson's disease?'. Together they form a unique fingerprint.

Cite this